Texas, 2007

Tornado and Flash Flooding in Texas, July 6, 2007

July 6, 2007 · NWS HGX · 6 events in 3 counties and zones

An upper level low, combined with abundant moisture, produced numerous showers and thunderstorms throughout the coastal communities in and around Galveston, Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$105,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

An upper level low, combined with abundant moisture, produced numerous showers and thunderstorms throughout the coastal communities in and around Galveston, Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jul 6, 8:55 AM CST, 41 minutes earlier.

Area forecast discussion, Jul 6, 8:55 AM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
955 AM CDT FRI JUL 6 2007

.DISCUSSION...
SURFACE LOW BETWEEN TYR AND LFK A REFLECTION OF UPPER LEVEL LOW OVER
NORTHEAST TEXAS. SURFACE TROUGH FROM THIS LOW EXTENDING SOUTH
TO THE COASTAL TROUGH. OUR REGION IS CURRENTLY UNDER THE RR QUAD
OF A WEAK UPPER LEVEL JET. LOW LEVEL FOCUS NEAR COASTAL TROUGH AND
JUST EAST OF TROUGH EXTENDING FROM SURFACE LOW. TRAINING CONVECTION
OVER CHAMBERS AND GALVESTON COUNTIES HAS LEAD TO A FFW. WE UPDATED
1ST PERIOD OF ZFPHGX TO REFLECT PERSISTENT ONGOING CONVECTION OVER
SOUTHEAST ZONES.
37

&&

.PREV DISCUSSION... /ISSUED 453 AM CDT FRI JUL 6 2007/

DISCUSSION...
BOTH SFC AND UPPER LOW NOW LOCATED BETWEEN MADISONVILLE AND DALLAS
EARLY THIS MORNING. BOTH ARE FCST TO CONTINUE ON AN ENE TRACK AND
INTO NE TX, ARK, LA, & MS FOR THE NEXT 24-36 HRS. HOWEVER...WEAKNESS
AND/OR SHEAR AXIS BETWEEN THE W & E COAST RIDGES PERSISTS OVER TX
UNTIL FURTHER NOTICE AND WHOS NOT TO SAY ANOTHER LOW DOESNT
EVENTUALLY REFORM?

WAS SOMEWHAT INCLINED TO EITHER RECONFIGURE OR EVEN DROP THE FLASH
FLOOD WATCH TODAY. BUT SINCE ITS ALREADY OUT AND FCST CONFIDENCE IS
NOT ALL THAT HIGH...HAVE DECIDED TO LET RUN ITS COURSE THRU THE
AFTERNOON.

MAIN REASONS FOR THE DOUBTS A WATCH IS NEEDED ARE THAT THE HEAVIEST
RAINFALL SHOULD NOW BE SHIFTED FURTHER NORTH AND EAST IN THE
VICINITY OF THE SCF/MID LEVEL TROF. NORTHERN PORTIONS OF THE
CWA...WHILE HAVE SEEN A DECENT AMOUNT OF RAIN THIS PAST MONTH...
HAVENT SEEN AS MUCH AS FURTHER SOUTH WHO HASNT HAD VERY MANY FF
ISSUES EVEN W/ THE HEAVY RAIN. THINKING IS THAT MOST NORTHERN AREAS
CAN HANDLE A DECENT SOAKING. AND WITH THE FOCUS SHIFTED FURTHER
NORTH...POSSIBILITY THAT A WATCH ISNT WARRANTED ACROSS SOUTHERN
AREAS ANYMORE.

BUT ENOUGH DOUBTS EXIST TO KEEP IT. FIRST OF ALL...GPS PW PLOT STILL
SHOWS 2-2.25 VALUES ACROSS THE AREA. MUCH OF THE REGION HAS MCLEAR
SKIES AND WITH HEATING THE ATMOS MAY BECOME UNSTABLE ENOUGH WHERE
MORE CONVECTIVE TYPE PRECIP WILL PREVAIL TODAY VERSUS THE MOSTLY
STRATIFORM VARIETY WEVE SEEN OF LATE. ALSO SOMEWHAT OF A CONCERN IS
THE WEAK SHORTWAVE SEEN ON W/V IMAGERY NEAR LAREDO. THIS MAY MOVE
OVER THE AREA DURING THE AFTN HOURS AS WELL WHEN THE SEABREEZE MIGHT
ALSO BECOME A FOCUS. AREAS ALONG & SOUTH OF I-10 CANNOT TAKE MUCH
MORE HEAVY PRECIP. TRAINING STORMS ACROSS THE SFC TROF ACROSS NRN
ZONES WILL NEED TO BE WATCHED. THAT BEING SAID...WILL KEEP THE WATCH
BUT CUT BACK THE QPF A TOUCH.

MOISTURE VALUES DROP BACK TO 1.8-2 THIS WEEKEND INTO THE MIDDLE OF
NEXT WEEK SO THE NORMAL SUMMERTIME SCT AFTN TSTMS SHOULD BE THE
RULE. POSSIBLE FURTHER DRYING & WARMING WED-FRI OF NEXT WEEK
AHEAD OF AN EASTERLY WAVE.  47

MARINE...
NO LARGE-SCALE ISSUES WITH WINDS/SEAS FOR THIS FCST CYCLE...WITH
PROBLEMS MAINLY CONFINED TO LOCATIONS IN/NEAR STORMS MOVING OVER
THE WATERS (OR YET TO DEVELOP AND MOVE OVER THE WATERS). 41

AVIATION...
STILL HAVING SOME ISSUES WITH CURRENT SET OF TAFS AND THE UPCOMING
SET OF TAFS...MAINLY CONCERNING THE CONVECTION PERSISTING OVER THE
FAR NRN EXTREME OF THE CWA AND THE SCATTERED TSRA DEVELOPING ALONG
THE COAST. ANOTHER S/W EXPECTED TO MOVE ACROSS THE AREA LATER THIS
AFTN SO WILL LIKELY KEEP THE MENTION OF TS/CB FOR THIS TIME FRAME.
IN THE MEANTIME...CONDITIONS RUNNING THE GAMUT FROM VFR TO LIFR AT
THE LOCAL AIRPORTS. LIFR CONDITIONS DUE MAINLY TO LOW CEILINGS/FOG
FOR LOCATIONS NOT AFFECTED BY THE DEVELOPING TSRA. ATTM THE THINK-
ING IS THAT WE SHOULD SEE A RETURN OF THE LIFR CONDITIONS (BECAUSE
OF LOW CEILINGS/FOG) ONCE AGAIN OVERNIGHT/EARLY SAT MORNING DUE TO
THE VERY WET GROUNDS/CLEARING SKIES IN THE WAKE OF THE EXITING UP-
PER LOW. HOPEFULLY WE WILL GET A BREAK FROM THE PCPN AFTER THE EVE
HOURS. 41

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH UNTIL 4 PM CDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES: AUSTIN...BRAZORIA...BRAZOS...BURLESON...
     CHAMBERS...COLORADO...FORT BEND...GALVESTON...GRIMES...
     HARRIS...HOUSTON...JACKSON...LIBERTY...MADISON...
     MATAGORDA...MONTGOMERY...POLK...SAN JACINTO...TRINITY...
     WALKER...WALLER...WASHINGTON...WHARTON.

GM...NONE.
&&
Hazardous weather outlook, Jul 6, 5:15 AM CST, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
615 AM CDT FRI JUL 6 2007

GMZ330-335-TXZ163-164-176>179-195>200-210>214-226-227-235>238-
071115-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
615 AM CDT FRI JUL 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

...FLASH FLOOD WATCH CONTINUES ACROSS SOUTHEAST TEXAS THROUGH THIS AFTERNOON...

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS AFTERNOON FOR
ALL OF SOUTHEAST TEXAS. WIDESPREAD RAINFALL AMOUNTS OF 1/2 TO 1
INCH...WITH ISOLATED TOTALS OF 4 INCHES CAN BE EXPECTED OVER THE
WATCH AREA THROUGH THIS AFTERNOON. SEE THE LATEST FLOOD WATCH FOR
MORE DETAILS.

.DAY TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

In the hours before

Local storm report, Jul 6, 6:43 AM CST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
743 AM CDT FRI JUL 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     FUNNEL CLOUD     2 NW GALVESTON          29.25N 94.92W
07/05/2007                   GALVESTON          TX   LAW ENFORCEMENT

            WATER SPOUT

0402 PM     FUNNEL CLOUD     2 SW GALVESTON          29.21N 94.92W
07/05/2007                   GMZ355             TX   PUBLIC

            FUNNEL CLOUD REPORTED 2 SW OF MOODY GARDENS.

0405 PM     TORNADO          GALVESTON               29.23N 94.89W
07/05/2007                   GALVESTON          TX   LAW ENFORCEMENT

            SMALL TORNADO REPORTED BY GALVESTON CO EM. ALSO VISIBLE
            ON TRANSTAR TRAFFIC CAMERAS. SHINGLE DAMAGE REPORTED 7700
            BLOCK OF BROADWAY.

&&

JJ
Local storm report, Jul 6, 9:34 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1034 AM CDT FRI JUL 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     FLOOD            HIGH ISLAND             29.57N 94.39W
07/06/2007                   GALVESTON          TX   LAW ENFORCEMENT

            HIGHWAY 87 CLOSED FROM BOLIVAR TO HIGH ISLAND

&&

JJ

The radar

The Houston radar (KHGX), 19 km away, was scanning. The volume nearest the first event began at 15:36 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 1 funnel cloud, 1 tornado. Local standard time, as filed.

Flash Flood, Galveston

When
July 6, 9:36 AM CST to 2:00 PM CST
Where
Galveston County, Texas City
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
29.400, -94.900

Numerous reports of flooding through the towns of Texas City and La Marque.

Flash Flood, Galveston

When
July 6, 9:36 AM CST to 2:00 PM CST
Where
Galveston County, Port Bolivar
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.380, -94.780

One to two feet of water over Highway 87 causing road closure.

Flash Flood, Chambers

When
July 6, 10:50 AM CST to 12:30 PM CST
Where
Chambers County, Stowell
Cause
Heavy Rain
Property damage
$40,000
Reported by
NWS Employee
Coordinates
29.780, -94.380

Water entered a Post Office building.

Flash Flood, Harris

When
July 6, 1:00 PM CST to 5:00 PM CST
Where
Harris County, Houston
Cause
Heavy Rain
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
29.730, -95.370

Numerous reports of street flooding around Houston metro. Reports of flooding at the intersection of Mesa Road and the Sam Houston Parkway. Flooding also reported around downtown Houston and northward up Interstate 45 toward the West Mont Houston area, where various roads were closed due to high water making them impassable.

Funnel Cloud, Galveston

When
July 6, 2:50 PM CST
Where
Galveston County, 5 mi SW of Hitchcock to 3 mi SW of Hitchcock
Reported by
Trained Spotter
Coordinates
29.299, -95.079

A funnel cloud was sighted off of FM 2004 heading east towards Hitchcock.

Tornado, Galveston

When
July 6, 4:50 PM CST to 4:55 PM CST
Where
Galveston County, Santa Fe
Rating
EF0
Path length
0.3 mi
Path width
35 yd
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
29.370, -95.080

An EF-0 tornado produced minor damage to a small home and garage. There was also minor shingle damage to a residence across the street.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyThe tornado archive for Texas, 2007Warnings in Texas, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51812, 51815, 51821, 51824, 51868, 51874.